Heart Rhythm Community
Dramamine drug induced heart palpitations
About This Community:

This patient support community is for discussions relating to heart rhythm issues, arrhythmia, irregular heartbeat, implanted defibrillators, pacemakers, and tachycardia.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Dramamine drug induced heart palpitations

I am 27 years old.  I am a healthy eater, non-smoker, and I exercise regularly. I have had heart palpitations that started after taking a high dose of Dramamine (Dimenhydrinate).  I noticed the palpitations and a racing heartbeat right after taking the pills.  I was scared, but thought it would be fine in the morning.  They never went away.  That was three months ago.  I can describe it as a "skipped beat" and then a really hard beat.  Thump, thump thump....pause....THUMP.  I can feel it in my neck and throat.  It also disrupts my breathing rhythm.  I have seen my general practitioner several times and have had an EKG and stress test.  She told me I possibly have PVC's.  She is convinced it is nothing to worry about, however, they are increasing in frequency (sometimes 5-6 a minute) and are very distracting (scary too).  I get them randomly with an increase during exercise and the day after.  My question is:  Could taking this medication have permanently alter my heart function?  If not, could it have made me more sensitive to my heart rhythm?  I repeat, I have NEVER experienced this sensation before taking this medication.  I realize heart palpitations can be benign, but why would they start after this one dose, and continue months later?  I want to know if there is anything I can do to prevent this from happening, or reverse this effect.  I don't understand a whole lot about heart function, and I am not getting a very thorough explanation about how this could happen from my doctor.
Related Discussions
5 Comments Post a Comment
Blank
612551_tn?1247839157
I suspect that there is no known association between dimenhydrinate and heart rhythm problems and that is why your doctor is not making the connection.

You say a high dose, not more than advised on the label, I hope.  Any drug can do damage if taken in a large overdose amount.
Blank
875426_tn?1325532016
I don't know about long term, but I think dramamine affected my postural orthostatic tachycardia syndrome similarly (with increase in my tachy) but dramamine (or gravol in Canada) made my eyelids, etc. itch which I was told can be a side effect.  Benadryl has also caused palpitations for me before.  I think you should ask for a holtor monitor test.
Blank
875426_tn?1325532016
Oops- didn't finish my sentence up there, I meant affected me similarly I think to phenergan, which is the medication I take now for migraines.  I was taking gravol/dramamine for awhile back in 2003.  

Anxiety can also make a person very aware of their heartbeat.  And low iron can cause palpitations- have you had your ferritin and circulating iron checked?  Also, hyperthyroidism can cause palpitations- have you had your thyroid function checked?

I know there can be long term potential affects of some drugs- have you tried a web search about long term side effects of dramamine at high doses?  I recall vaguely something about a lot of people taking too high of doses of that drug- I hope you didn't take a larger dose than recommended on the label?
Blank
Avatar_m_tn
I have had my iron/magnesium and other minerals checked. Everything appears normal.  My anxiety level is actually lower than it used to be.  I have not had caffeine since this started.  I have had my thyroid levels checked as well.  There is no information about permanent damage from Dramamine use.
Blank
Avatar_m_tn
I've been taking dimenhydrinate on and off for so long. I used it to induce drowsiness and put me into a good sleep. It works all the time.
Only recently, after years of taking it, I started having palpilations/pounding heart beat, especially when lying down or sleeping. I wonder if it has to do with dymenhidrinate. Looking at the doses I've been takin so far, I never took it overdose. Actually I took it 25mg at a time, and never daily.
But I do have anxiety which I think is the main factor for palpitations. Hardly I see the connection between dimenhydrinate and palpilations.
Blank
Post a Comment
To
Top Arrhythmias Answerers
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
1423357_tn?1373023915
Blank
tom_h
Central, MA
612551_tn?1247839157
Blank
Jerry_NJ
NJ
995271_tn?1408549100
Blank
itdood
PA
257552_tn?1404606154
Blank
Artaud
Pittsburgh, PA
1569985_tn?1328251082
Blank
DeltaDawn23
Ann Arbor, MI
MedHelp Health Answers
Recent Activity
Avatar_n_tn
Blank
551ladell3675 commented on how much more
1 hr ago
1755089_tn?1376057155
Blank
drewlevas uploaded new photos
5 hrs ago
Avatar_f_tn
Blank
jackee56 added the Blood Pressure Tracker
11 hrs ago
Heart Rhythm Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Arrhythmias Answerers
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
1423357_tn?1373023915
Blank
tom_h
Central, MA
612551_tn?1247839157
Blank
Jerry_NJ
NJ
995271_tn?1408549100
Blank
itdood
PA
257552_tn?1404606154
Blank
Artaud
Pittsburgh, PA
1569985_tn?1328251082
Blank
DeltaDawn23
Ann Arbor, MI